Colorado, 2026

Avalanche in Colorado, February 21 to 22, 2026

February 21 to 22, 2026 · NWS GJT · 2 events in 2 counties and zones

A solid mid-month snow storm brought a few feet of fresh snow to the Colorado Divide mountains. This fresh snow fell atop a shallow layer of faceted, old, and unstable snow, creating an overall unstable snowpack.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A solid mid-month snow storm brought a few feet of fresh snow to the Colorado Divide mountains. This fresh snow fell atop a shallow layer of faceted, old, and unstable snow, creating an overall unstable snowpack. However, as this winter has been very snow poor, the fresh snow enticed a number of backcountry tourers, despite dangerous avalanche conditions as analyzed by the Colorado Avalanche Information Center. As a result, two avalanches resulted in injuries to two different backcountry tourers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 21, 10:20 AM MST, 1 hour 40 minutes earlier. Its key messages:

  • Below normal temperatures linger tomorrow, though a gradual warming trend starts Sunday into early next week, with the return of above normal temperatures.
  • Dry and quiet weather lingers through midweek.
  • The middle of next week will see increasing chances for precipitation.
Area forecast discussion, Feb 21, 10:20 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1020 AM MST Sat Feb 21 2026

.KEY MESSAGES...

- Below normal temperatures linger tomorrow, though a gradual warming
  trend starts Sunday into early next week, with the return of
  above normal temperatures.

- Dry and quiet weather lingers through midweek.

- The middle of next week will see increasing chances for
  precipitation.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 1015 PM MST Fri Feb 20 2026

As snow has largely come to an end across the region, all Winter
Weather Advisories have been dropped. Some light snow showers are
lingering over the higher elevations tonight, but as high pressure
and drier air continues to fill in, these should come to an end by
daybreak tomorrow. Additional snow accumulations will amount to less
than an inch at best. Clear skies and light winds tonight will favor
radiational cooling, especially for areas with fresh snow, leading
to lows tomorrow morning running 5-15 degrees below normal. In
addition, thanks to moisture now trapped in the valleys, fog
development will be a possibility, mainly along and south of I-70.

High pressure builds in from the west tomorrow, starting a gradual
warming and drying trend. We remain on the edge of an upper level
jet that has some modest moisture transiting through, which will
bring periods of passing high clouds tomorrow into Sunday. However,
skies will be mostly clear, and winds will remain light and terrain
driven. Good radiational cooling will once again be favored tomorrow
night, with overnight lows running 5-15 degrees below normal once
more. Highs tomorrow will still be 5-10 degrees below normal, but
should jump to near normal values by Sunday as warm air advection
gets underway.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 1015 PM MST Fri Feb 20 2026

The axis of a ridge will be just west of our CWA Sunday night. This
ridging will drive a period of warm, quiet weather through the first
half of the long term period. On Tuesday moisture moving atop the
ridge will advect into our region. By late in the day Tuesday PWATs
are forecasted to be above 200% of normal. Moisture anomalies peak
during the day Wednesday, but synoptic forcing will be absent until
Wednesday evening, meaning snowfall will primarily be dependent on
orographic lift during much of the time moisture is elevated. Flow
looks to be west to northwesterly, so orographic lift will be
favored in the northern mountains, but accumulating snow is also
possible in the central and southern Colorado mountains. A shortwave
trough passing to our northeast will pull a narrow band of vorticity
through the CWA overnight Wednesday into Thursday. PVA associated
with this could provide brief synoptic support for more widespread
mountain snowfall. However, at this point in time ensembles diverge
regarding moisture, so confidence is low in how much moisture will
be available when lift increases. The ECMWF Ens seems to favor less
anomalous moisture, and a quicker return to normal, when compared to
the GFS Ens. In addition, ensemble members are struggling to find
consistency regarding expected snowfall. Despite this, ensembles
have been very consistent between runs on the onset of this
snowfall. So, confidence is low regarding potential snow totals, but
is increasing that light mountain snow begins late Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1018 AM MST Sat Feb 21 2026

High pressure continues building in today as some high clouds
drift overhead from time to time. Generally light winds expected
under VFR conditions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...BGB
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Feb 21, 1:51 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
151 AM MST Sat Feb 21 2026

COZ001>014-017>023-UTZ022>025-027>029-221200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
151 AM MST Sat Feb 21 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 21, 9:32 AM MST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
932 AM MST Sat Feb 21 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             5 E Stoner              37.58N 108.22W
02/21/2026  M8.0 Inch        Montezuma          CO   Cocorahs

            Cocorahs station CO-MZ-71 Dolores 16.8 ENE.

0655 AM     Snow             5 SW Pagosa Springs     37.22N 107.07W
02/21/2026  M6.7 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-84 Pagosa Springs 4.6
            SW.

0800 AM     Snow             3 S Vallecito           37.33N 107.59W
02/21/2026  M5.5 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-139 Bayfield 6.9 N.

0712 AM     Snow             1 W Edwards             39.65N 106.62W
02/21/2026  M4.8 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-3 Edwards 1.3WNW.

0735 AM     Snow             1 W Edwards             39.65N 106.62W
02/21/2026  M4.8 Inch        Eagle              CO   CO-OP Observer

            CO-OP Observer station EDRC2 Edwards 1WNW.

0840 AM     Snow             1 N Paonia              38.89N 107.59W
02/21/2026  M4.5 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-76 Paonia 1.5 N.

0700 AM     Snow             6 SSW Olathe            38.52N 108.01W
02/21/2026  M4.5 Inch        Montrose           CO   Cocorahs

            Cocorahs station CO-MT-45 Montrose 8.1WNW.

0645 AM     Snow             3 NW Lazear             38.82N 107.81W
02/21/2026  M4.3 Inch        Delta              CO   CO-OP Observer

            CO-OP Observer station HCHC2 Hotchkiss 5WNW.

0645 AM     Snow             3 NW Lazear             38.81N 107.80W
02/21/2026  M4.3 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-16 Hotchkiss 4.7W.

0700 AM     Snow             3 NW Cattle Creek       39.48N 107.29W
02/21/2026  M4.2 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-33 Glenwood Springs
            5.3SSE.

0700 AM     Snow             6 ESE Cedaredge         38.86N 107.83W
02/21/2026  M4.2 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-26 Hotchkiss 7.1WNW.

0700 AM     Snow             3 ENE Breen             37.19N 108.04W
02/21/2026  M4.1 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-131 2 ENE Breen.

0800 AM     Snow             3 ESE Gypsum            39.63N 106.90W
02/21/2026  M4.0 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-64 Gypsum 3.2 SE.

0700 AM     Snow             Edwards                 39.65N 106.59W
02/21/2026  M4.0 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-52 Edwards 0.5 E.

0800 AM     Snow             2 SSW Pagosa Springs    37.25N 107.03W
02/21/2026  M3.9 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-26 Pagosa Springs
            1.6SSW.

0700 AM     Snow             1 SW Gypsum             39.63N 106.96W
02/21/2026  M3.8 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-69 Gypsum 1.0 SW.

0737 AM     Snow             4 WNW Cattle Creek      39.46N 107.32W
02/21/2026  M3.5 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-88 Glenwood Springs
            5.9 S.

0700 AM     Snow             4 NNW Mount Crested But 38.97N 106.98W
02/21/2026  M3.5 Inch        Gunnison           CO   CO-OP Observer

            CO-OP Observer station GTHC2 4.2 N Mount
            Crested Butte.

0700 AM     Snow             4 NNW Mount Crested But 38.96N 106.99W
02/21/2026  M3.5 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-18 Crested Butte
            6.2N.

0700 AM     Snow             4 E Eckert              38.85N 107.88W
02/21/2026  M3.5 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-74 Hotchkiss 9.2 WNW.

0700 AM     Snow             5 ENE Chimney Rock      37.23N 107.10W
02/21/2026  M3.5 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-78 Pagosa Springs 5.3
            SW.

1200 AM     Snow             3 NE Grand Junction     39.12N 108.52W
02/21/2026  M3.1 Inch        Mesa               CO   CO-OP Observer

            CO-OP Observer station GJUC2 Grand Junction
            1 N.

0730 AM     Snow             1 ESE Hermosa           37.42N 107.83W
02/21/2026  M3.0 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-134 Hermosa 0.9 ESE.

0700 AM     Snow             1 W Castle Valley       38.63N 109.41W
02/21/2026  M3.0 Inch        Grand              UT   Cocorahs

            Cocorahs station UT-GR-9 Castle Valley 0.6W.

0700 AM     Snow             7 ESE Mancos            37.29N 108.19W
02/21/2026  M3.0 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-MZ-77 Mancos 6.7 ESE.

0700 AM     Snow             1 N Fruitvale           39.10N 108.48W
02/21/2026  M3.0 Inch        Mesa               CO   Cocorahs

            Cocorahs station CO-ME-118 Fruitvale.

0700 AM     Snow             2 ENE Vail              39.65N 106.33W
02/21/2026  M3.0 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-19 Vail 2.6E.

0700 AM     Snow             1 SSW Durango           37.27N 107.87W
02/21/2026  M2.9 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-22 Durango 0.8SSW.

0700 AM     Snow             3 N Cedaredge           38.95N 107.94W
02/21/2026  M2.8 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-63 Cedaredge 3.5 N.

0700 AM     Snow             Orchard Mesa            39.04N 108.52W
02/21/2026  M2.7 Inch        Mesa               CO   Cocorahs

            Cocorahs station CO-ME-185 Grand Junction
            3.7 SSE.

0630 AM     Snow             1 WNW El Jebel          39.40N 107.11W
02/21/2026  M2.6 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-37 Carbondale 5.7E.

0700 AM     Snow             6 N Silt                39.63N 107.66W
02/21/2026  M2.5 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-81 Rifle 8.9 NE.

0700 AM     Snow             2 W Vail                39.65N 106.40W
02/21/2026  M2.5 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-21 Vail 0.9WNW.

0800 AM     Snow             18 W Glade Park         38.95N 109.05W
02/21/2026  M2.4 Inch        Mesa               CO   CO-OP Observer

            CO-OP Observer station GDPC2 Glade Park 17W.

0800 AM     Snow             8 WNW Pagosa Springs    37.34N 107.15W
02/21/2026  M2.2 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-53 Pagosa Springs 8.5
            WNW.

0700 AM     Snow             3 NW La Sal Jct Arpt    38.33N 109.44W
02/21/2026  M2.2 Inch        San Juan           UT   Cocorahs

            Cocorahs station UT-SJ-10 Moab 17.8 SSE.

0700 AM     Snow             4 S Vallecito           37.32N 107.60W
02/21/2026  M2.2 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-98 Bayfield 6.2 N.

0700 AM     Snow             1 ESE Durango           37.28N 107.86W
02/21/2026  M2.2 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-135 Durango 0.7 ESE.

0700 AM     Snow             5 S Vallecito           37.31N 107.60W
02/21/2026  M2.2 Inch        La Plata           CO   CO-OP Observer

            CO-OP Observer station BYFC2 Bayfield 7N.

0800 AM     Snow             1 W El Jebel            39.40N 107.10W
02/21/2026  M2.0 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-55 El Jebel 0.8 W.

0800 AM     Snow             6 ENE Chromo            37.05N 106.73W
02/21/2026  M2.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-87 5 E Chromo.

0830 AM     Snow             Parachute               39.45N 108.06W
02/21/2026  M2.0 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-93 Parachute 0.4 NNW.

0700 AM     Snow             3 ENE Rifle             39.55N 107.73W
02/21/2026  M2.0 Inch        Garfield           CO   CO-OP Observer

            CO-OP Observer station RIEC2 Rifle 3 ENE.

0700 AM     Snow             3 N Redlands            39.13N 108.65W
02/21/2026  M2.0 Inch        Mesa               CO   Cocorahs

            Cocorahs station CO-ME-193 Grand Junction
            6.0 WNW.

0700 AM     Snow             1 WSW Palisade          39.10N 108.37W
02/21/2026  M2.0 Inch        Mesa               CO   Cocorahs

            Cocorahs station CO-ME-155 Palisade 0.5 WSW.

0700 AM     Snow             3 ENE Rifle             39.56N 107.73W
02/21/2026  M2.0 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-28 Rifle 3.2ENE.

0700 AM     Snow             7 NW Pagosa Springs     37.34N 107.12W
02/21/2026  M2.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-45 Pagosa Springs 7.2
            NW.

0800 AM     Snow             1 SW Trimble            37.39N 107.86W
02/21/2026  M1.9 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-119 Durango 6.9 N.

1000 AM     Snow             1 ESE Durango           37.28N 107.86W
02/20/2026  E1.9 Inch        La Plata           CO   Cocorahs

            .15 inches of SWE.

0700 AM     Snow             5 S Vallecito           37.31N 107.61W
02/21/2026  M1.9 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-113 Bayfield 5.2 N.

0700 AM     Snow             8 SE Pagosa Springs     37.19N 106.92W
02/21/2026  M1.9 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-70 Pagosa Springs 7.6
            SE.

0800 AM     Snow             4 NW Redmesa            37.14N 108.23W
02/21/2026  M1.8 Inch        La Plata           CO   Cocorahs

            Cocorahs station CO-LP-70 Redmesa 4.2NW.

0830 AM     Snow             4 SW Crawford           38.67N 107.66W
02/21/2026  M1.8 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-48 Crawford 3.6 SW.

0800 AM     Snow             5 E Pagosa Springs      37.26N 106.93W
02/21/2026  M1.5 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-49 Pagosa Springs 4.7
            E.

0640 AM     Snow             6 SSE Pagosa Springs    37.19N 106.98W
02/21/2026  M1.5 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-37 Pagosa Springs 5.8
            SSE.

0700 AM     Snow             Oak Creek               40.27N 106.96W
02/21/2026  M1.5 Inch        Routt              CO   Cocorahs

            Cocorahs station CO-RT-64 Oak Creek 0.4 W.

0700 AM     Snow             1 E Cedaredge           38.90N 107.90W
02/21/2026  M1.5 Inch        Delta              CO   Cocorahs

            Cocorahs station CO-DL-54 Cedaredge 1.3 E.

0700 AM     Snow             7 ENE Pagosa Springs    37.30N 106.89W
02/21/2026  M1.5 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-88 Pagosa Springs 7.2
            ENE.

0800 AM     Snow             1 N Chimney Rock        37.22N 107.18W
02/21/2026  M1.4 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-68 Pagosa Springs 9.4
            WSW.

0800 AM     Snow             4 NW Montrose           38.53N 107.92W
02/21/2026  M1.3 Inch        Montrose           CO   Cocorahs

            Cocorahs station CO-MT-9 Montrose 4.0NW.

0655 AM     Snow             1 NW Eagle              39.66N 106.83W
02/21/2026  M1.3 Inch        Eagle              CO   Cocorahs

            Cocorahs station CO-EG-51 Eagle 0.7 NW.

0700 AM     Snow             1 NE Orchard Mesa       39.04N 108.51W
02/21/2026  M1.2 Inch        Mesa               CO   Cocorahs

            Cocorahs station CO-ME-192 Orchard Mesa.

0700 AM     Snow             3 WNW Redlands          39.10N 108.70W
02/21/2026  M1.2 Inch        Mesa               CO   Cocorahs

            Cocorahs station CO-ME-143 Redlands 2WNW.

0700 AM     Snow             5 NW El Jebel           39.45N 107.15W
02/21/2026  M1.2 Inch        Garfield           CO   Cocorahs

            Cocorahs station CO-GF-97 Carbondale 4.8 NE.

0700 AM     Snow             1 SSE Redlands          39.07N 108.64W
02/21/2026  M1.1 Inch        Mesa               CO   Cocorahs

            Cocorahs station CO-ME-162 Redlands 1.4 SSE.

0700 AM     Snow             5 W Toponas             40.08N 106.89W
02/21/2026  M1.0 Inch        Routt              CO   Cocorahs

            Cocorahs station CO-RT-26 Yampa 5.1S.

0709 AM     Snow             Ouray                   38.03N 107.67W
02/21/2026  M1.0 Inch        Ouray              CO   CO-OP Observer

            CO-OP Observer station URYC2 Ouray.

0709 AM     Snow             Ouray                   38.03N 107.67W
02/21/2026  M1.0 Inch        Ouray              CO   Cocorahs

            Cocorahs station CO-OR-2 Ouray 0.23NNW.

0730 AM     Snow             5 NNW Pagosa Springs    37.33N 107.05W
02/21/2026  M1.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-60 Pagosa Springs 4.6
            NNW.

0800 AM     Snow             10 E Fry Cyn            37.61N 109.98W
02/21/2026  M1.0 Inch        San Juan           UT   CO-OP Observer

            CO-OP Observer station NBMU1 Blanding 27 W.

0800 AM     Snow             7 SE Pagosa Springs     37.20N 106.93W
02/21/2026  M1.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-71 Pagosa Springs 6.6
            SE.

0830 AM     Snow             3 SE Moab               38.54N 109.51W
02/21/2026  M1.0 Inch        Grand              UT   Cocorahs

            Cocorahs station UT-GR-12 Moab 2SE.

0700 AM     Snow             2 WSW Clifton           39.07N 108.50W
02/21/2026  M1.0 Inch        Mesa               CO   CO-OP Observer

            CO-OP Observer station EJHC2 Fruitvale 2
            SSW.

0700 AM     Snow             1 ENE Redlands          39.09N 108.63W
02/21/2026  M1.0 Inch        Mesa               CO   Cocorahs

            Cocorahs station CO-ME-69 Grand Junction
            4.0W.

0700 AM     Snow             10 WSW Cahone           37.60N 109.00W
02/21/2026  M1.0 Inch        Dolores            CO   Cocorahs

            Cocorahs station CO-DR-3 Dove Creek 12.4SSW.

0700 AM     Snow             9 SSE Pagosa Springs    37.14N 106.98W
02/21/2026  M1.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-86 Pagosa Springs 9.0
            SSE.

0700 AM     Snow             4 W Pagosa Springs      37.27N 107.08W
02/21/2026  M1.0 Inch        Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-59 Pagosa Springs 3.7
            W.

0700 AM     Snow             6 WSW Almont            38.64N 106.94W
02/21/2026  M0.5 Inch        Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-40 Gunnison 6.6N.

&&
Local storm report, Feb 21, 9:35 AM MST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
935 AM MST Sat Feb 21 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             5 WNW Pagosa Springs    37.29N 107.10W
02/21/2026  E3.0 Inch        Archuleta          CO   Trained Spotter

&&
Local storm report, Feb 21, 9:36 AM MST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
936 AM MST Sat Feb 21 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     Snow             15 W Montrose           38.46N 108.16W
02/17/2026  M2.5 Inch        Montrose           CO   Trained Spotter

            LE 0.32 and 2.5 inches new snow. Peak gust
            33 mph.

&&

DB
Local storm report, Feb 21, 9:38 AM MST, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
938 AM MST Sat Feb 21 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 AM     Snow             15 W Montrose           38.46N 108.16W
02/18/2026  M2.0 Inch        Montrose           CO   Trained Spotter

            2.0 inches new snow and 0.26 LE.

&&

DB
Local storm report, Feb 21, 9:40 AM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
940 AM MST Sat Feb 21 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     Snow             15 W Montrose           38.46N 108.16W
02/19/2026  M3.5 Inch        Montrose           CO   Trained Spotter

            3.5 inches new snow and 0.30 LE. Morning low
            9F.

&&

DB
Local storm report, Feb 21, 9:42 AM MST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
942 AM MST Sat Feb 21 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     Snow             15 W Montrose           38.46N 108.16W
02/20/2026  M5.0 Inch        Montrose           CO   Trained Spotter

            5.0 inches new snow and 0.23 LE. Morning low
            16F.

&&

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
February 21, 12:00 PM MST to 5:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

On the accident day, the avalanche danger in the area was rated 3/5 - Considerable at all levels, below, near, and above treeline. Avalanche danger was rated on all aspects, with large to very large avalanches likely west through north to east aspects, and small avalanches possible on southwest through southeast aspects. Avalanche discussion indicated that recent avalanches in the area had been large enough to bury, injure, or kill a person, and could be triggered remotely, from a distance or below, and could travel long distances. The accident group consisted of three backcountry tourers, 1 split board rider and 2 skiers, and the intention was to ski a southwest slope from a sub-peak south of Bonita Peak into Minnehaha Basin (37.893, -107.625). Before ascending toward their destination, they stomped on several areas of drifted snow with no reaction. South slopes noted to have shallow snowpack. Rider 1 descended first and made two ski cuts with no reactivity, then started down the slope. A number of turns into Rider 1's descent the avalanche broke and the Rider was caught, tumbling end over end down the rocky path. Rider 1 came to a stop in a standing position at the bottom of the path, buried from the waist down. A second avalanche, triggered by Skier 1 in the hangfire, struck Rider 1 and pushed them further downhill, leaving them in a seated position. Skier 1, who triggered this avalanche, was also caught and carried, bouncing over rocks and left with their legs buried and an injured arm. Rider 1 was able to self-extricate and moved to Skier 1 to extricate them. Skier 2 chose to descend the way they had ascended, and all met and returned to the trailhead. The larger of the two avalanches was rated R2/D2, meaning it was small relative to its path but was large enough to catch, bury, injure, or kill a person. The smaller avalanche was rated R1/D1, meaning it was very small relative to its path and was small enough to be mostly harmless.

Avalanche, Elkhead and Park Mountains

When
February 22, 12:00 PM MST to 5:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

On the accident day, the avalanche danger in the area in question was rated 3/5 - Considerable for areas near and above treeline. Below treeline, avlanche danger was rated 2/5 or moderate. A Special Avalache Advisory was in effect due to recent snow and strong winds forming thick, cohesive slabs over an unusually weak and shallow snowpack. Slopes with wind drifted snow were indicated as most dangerous, with deep (2-3 feet) buried weak layers giving little warning before breaking into an avlanche. Avalanches of small to large size were likely at all levels on aspects northwest through north to east, and likely near or above treeline on aspects south through southeast. The accident group consisted of 4 skiers, who had spent most of the day successfully skiing east facing slopes. For the last run of the day, the group chose a northeast-facing slope south of the Hahns Peak Lake Dam (40.830, -106.986). Skier 1 did ski cuts that were unreactive, and successfully skied the skier's left side of the slope. Skier 2 began their run and after two turns the avalanche broke. Skier two was knocked off their feet and caught, eventually tumbling before being slammed against a tree. They were headfirst on their back, with snow up to their chin, but were able to clear their mouth and wave for help. One of the remaining members of the group were able to extricate Skier 2 and help them down, under their own power but with assistance. Unknown extent of injuries. Avalanche had a 2 foot fracture line, was 30 feet wide and ran 100 feet. Avalanche occurred below treeline on a northeast-facing slope, and was rated R2/D2, meaning it was small relative to its path but large enough to catch, carry, bury, injure, or kill a person.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2026Every state in 2026This day in weather historyWarnings in Colorado, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315393, 1315394.